If they start to panic and breathe fast, take them to a quiet place where you can sit with them and reassure them they’ll soon be OK. Get them to breathe deeply and slowly. Give them sips of water (nothing else). Sometimes a cold compress, like ice wrapped in cloth, to the head helps. Try not to leave them alone and ask someone else to get medical help. If they aren’t already unconscious, try not to let them fall asleep or lose consciousness.
These can be signs someone has taken too many drugs or overdosed:
If someone is no longer conscious don’t hope they’ll eventually come round or sleep it off – if someone is unconscious there’s always the risk of death. Lay the person on the floor in the ‘recovery position’.
Although you might worry about calling for an ambulance by dialing 999, not doing so could cost someone their life and put you in a far more serious situation. Don’t leave someone alone unless you have to get help as while you’re gone they could move out of the recovery position. If you must leave them, make sure it’s not easy for them to roll over onto their back. When the ambulance arrives, tell them (if you can) what the person has taken.
This article was last reviewed on: 28/10/11
Date due for next review: 28/10/13